warfarin necrosis


Also found in: Wikipedia.

warfarin necrosis

A rare, unpredictable vaso-occlusive complication of anticoagulation therapy with warfarin, which has a predilection for adipose tissue of the thighs, buttocks and breasts of obese, middle-aged women. The lesions usually follow the onset of therapy, are rapidly progressive, characterised by ecchymosis followed by blistering and necrosis, and linked to low levels of protein C, which is a vitamin K-dependent protein in the circulation with significant anticoagulant properties.
References in periodicals archive ?
Histologically, lesions of warfarin necrosis lack inflammation and look similar to cutaneous lesions induced by antiphospholipid antibody syndrome, which is part of the differential diagnosis for warfarin necrosis.
Clinicians hospitalized the patient for presumed warfarin necrosis and replaced his warfarin with low-molecular-weight heparin.
The physicians theorized that the antibiotic he had received for the respiratory tract infection further destabilized an already unstable state in the patient, leading to warfarin necrosis and protein C deficiency.
Full browser ?